When Eli Diaz lost 22 pounds in three months from taking diabetes drug Wegovy for weight loss, she thought she had found a miracle fix. She felt more confident than ever in form-fitting leggings and sleeveless tops.
Diaz, 36, a mom of three who runs a Naples, Florida, construction company with her husband, was desperately trying to get back to her pre-baby weight of 145 pounds.
She went from weighing 244 pounds in February 2022, to 222 pounds by May, taking weekly injections of Wegovy. Then, after three months and paying around $3,000 out of pocket for the drug, which was not covered by her insurance, her doctors discovered an unrelated thyroid issue, and told her to stop.
It was then that the “miracle” drug became her worst nightmare, because she put on more weight than she had lost.
“I started eating my meals completely again – and more sugary desserts and cookies. I felt more hungry [after eating a full meal],” Diaz said.
Diaz’s experience is far from unusual. In fact, people who were prescribed Wegovy regained two-thirds of the weight they lost back once they went off the drug, according to a study published in the Journal of the American Medical Association from 2021.
And doctors say without the proper lifestyle changes once an individual gets off the medication — like portion control, diet and exercise — weight gain is nearly inevitable.
Semaglutide drugs, which also include Ozempic, are becoming ubiquitous for mainstream consumers and celebrities like Elon Musk, Sharon Osbourne and Lauren Manzo, daughter of “Real Housewives of New Jersey” star Caroline among others.
Patented to treat diabetes, it is their weight-loss effect which has made them massively popular.
But many users, like Diaz, are experiencing an alarming boomerang effect once they go off the drug, gaining all their weight back and often, much more.
In Diaz’s case, she had been on the drug for three months when she felt major side-effects. “On my third month, I became very sick. I started feeling tired, nauseous, throwing up. I went to the hospital because I started having heart palpitations,” Diaz told The Post.
While in the hospital doctors discovered she had a hyperactive thyroid – something, she said, had never been an issue prior to taking the diabetes drugs for weight loss. Wegovy’s serious side effects can include thyroid tumors, and her doctor told her to come off the drug.
But then her weight skyrocketed up to 254 pounds – 10 pounds heavier than when she started the drug.
“Most people – if they have not addressed the underlying cause of the weight gain – will gain the weight back. It’s a Band-Aid,” Dr. Caroline Messer, an endocrinologist at Northwell Lenox Hill Hospital, told The Post, of working with patients to get to the root cause of their obesity or weight gain.
“If you’re just losing weight and you’re not working out then you will have a slower metabolism and you will experience a boomerang effect when you stop,” Messer said.
Semaglutide medications like Ozempic and Wegovy mimic the GLP-1 (glucagon-like peptide 1) hormone released in the gut after eating, triggering the body to create more insulin and reducing blood sugar.
It also works as an appetite suppressant by communicating with parts of the brain that signal feelings of fullness. And many who stay on the drugs have seen big results – weekly semaglutide injections in overweight or obese adults has proven to reduce body weight by 15%, clinical trials suggest.
The drugs for weight loss are becoming even more accessible with drug makers announcing a daily pill form of the active ingredient semaglutide rather than injecting the drugs on a weekly basis.
But those who stop taking the drugs for weight loss can expect a spike in hunger levels to return – sometimes at a greater rate than before going on the drug, Mary Anne Cohen, director at the New York Center for Eating Disorders, told The Post.
“Once the patient comes off Ozempic, their hunger, which was suppressed by the medication, reasserts itself with a vengeance. This has nothing to do with their lack of will power, but a genuine biological backlash to having had their hunger suppressed,” Cohen explained.
“All the emotional issues that have caused overeating in the first place will once again trigger the eating response: depression, anxiety, restrictive dieting, boredom, sexual conflict, grief [or] trauma,” she continued.
Diaz said she spiraled into a deep depression after gaining the weight back. One year later she even considered going back on the medicine.
“I felt very defeated; I felt very sad. Plus, I was having these health issues,” she said.
“After a year passed by, I was feeling better. I thought of going back on it,” she said, noting that because of her thyroid issues, her doctor advised against it.
“In my case it [Wegovy] worked but, I had a lot of health issues afterwards. It wasn’t the best experience,” Diaz said.
Losing the 10 extra pounds she put on after going off the weight loss drugs felt like an uphill battle.
“I tried everything. I was so desperate. I saw myself in the mirror. I said, ‘this isn’t me.’ I was so unhappy with myself. It’s so tough. I was not the type of person to give up,” Diaz said.
“People make the mistake thinking they take this [Wegovy] and it’s a miracle drug; that when you stop you’ll continue to lose weight,” she said, explaining she feels she wasted a lot of money and time on the drug that left her feeling worse when she went off it.
Diaz made the decision to undergo gastric sleeve surgery, a bariatric surgery procedure that removes a large portion of your stomach to restrict calories and reduce hunger, after consulting her doctor about a long-term healthy weight loss solution.
“He [my doctor] said, ‘I support the gastric sleeve more than the drugs,’” Diaz said.
She’s lost 40 pounds since undergoing the surgery in March. Today, she weighs 212 and says she’s feeling more like herself again.
“I’m feeling so much healthier,” she said.